The public may or may not have heard about the concept of so called 'mood swings' after bariatric surgery. This is not, strictly speaking, true. We have processed several observations that can explain such a manifestation after the surgery.
The first one is that when people lose an enormous amount of weight, they become more confident. Assertiveness often comes coupled with this confidence. As a result, people that may have previously been very withdrawn and inhibited have suddenly crawled out of their shell and realised that they no longer have to do things the way that they used to. Suddenly, what people see is a change in how people conduct themselves, rather than a mood swing. One of the reasons people may observe these developments of assertion as a mood swing is that there may be more aggression coming forth. This can also generally be linked to frustration as a result of misperception. People that may be used to living with someone that used to be highly inhibited and withdrawn may notice frequent and sometimes initially tumultuous changes in the dynamics of their relationships with these people. This is the exact reason why all involved in the process need to be incredibly well prepared by a highly trained psychologist in order to deal with these new emotions and dynamics.
The other possibility is that the centre for bipolar disease and depression is centred incredibly close to the centre for appetite control within the brain. There is a high incidence of depression and bipolar disease in obese people. The two are not strictly linked but they most definitely can be. Some of these patients may have an altered drug absorption for a short period after the surgery. However; if they are with a highly trained team and a psychiatrist that is able to compensate for the altered drug absorption rate by modifying the drugs as they see necessary then this issue is generally negated.
Patients seeking bariatric surgery need to be aware of the fact that they cannot be on lithium. Lithium is the one anti-depressant that needs to be weaned and tapered down and ultimately replaced with equivalent drugs by a highly trained psychiatrist due to the post-operative fluid shifts that could influence the blood concentration of lithium.
Share on Facebook
Share on Twitter
I'm busy working on my blog posts. Watch this space!